Citalopram, SSRIs, Scott, anyone?

Anyone got instant migraine on starting on these. I took one quarter (yes, only one quarter) of a 20 mg cipramel this morning and within the hour the migraine came on, painkillers are not touching it.
Exactly the same thing happened when I tried this 20 odd years ago, then it was full blown migraine for 3 days until I just stopped the tablets then the migraine stopped.

Same thing with Seroxat. I cant believe that one quarter of a tablet could do this, but was only getting dull heads (manageable with 2 x half painkillers a day), now this again.

Question is, do I try and persevere through the constant migraine. Has anyone else had this at the beginning of SSRIs and then it has gone, if so, how long?

Scott, is your migraine still there, didnt you start on paxil recently? Is there a connection?

Cant stay on here any longer, off for more painkillers.

Christine

Hi Chrsitine,

Yes, I have had the same problem with Cipramil. For many, a start-up headache is the norm and should go after a while. I think it’s worth toughing it out. If you still have headaches after 2 weeks, then maybe it isn’t going to work out. Unfortuantely for me, Cipramil INCREASED headache activity by causing my neck muscles to be stiff and sore all the time. It was the main reason I dumped it. If it hadn’t done that, I’d still be on it because it is the only med I’ve ever taken that worked – because I was able to hit an effective dose.

Interstingly, Paxil does not cause me any head pain. Effexor was bad for this too.

Good luck … Scott

Christine,

Just out of curiosity, if Pizotifen is a serotonin antagonist, maybe that would be better if you haven’t tried it? Seems the serotonin is the problem? Or maybe Wellbutrin since it only hits dopamine.

Interestingly, pizotifen agrees with me, took it years ago, got up to a decent amount, but it never helped the heads or the dizziness.

Thanks

Christine

Hey Christine,

How’s the headache now? Any better? S

Hi Scott,

Sorry to say, I gave up at the first hurdle. The migraine has just about lifted, then I spent a day sleeping all the time. Trouble is, I tested so many of these preventatives all those years ago and wasted so much of my life suffering them to try and improve that I am not very willing to do that now. I think I have come to the conclusion that SSRIs are not for me. I never got this instant migraine with the amytriptiline or prothiaden, but like you, got the depression with the amy, although I didnt get that with it years ago. I love amy to sleep, its the only thing that helps me sleep.

I am still considering giving the cymbalta a shot, but that will definitely be the last of those type I try. Luckily, they forgot to send my follow up appointment with the neurologist and I havent phoned to remind them yet as I havent got round to trying the cymbalta. Didnt you try cymbalta, how did you find that one? Has your migraine gone, are you still on the paxil?

Christine

Rockyksmom,

Whats the difference with the pizotifen and wellbutrin as opposed to the SSRIs? How do they affect the serotonin? I am also wondering about 5 htp or L tryptophan.

Not expecting you to have all the answers, I just tried looking up the serotonin antagonists but am none the wiser. Any input into the science of these drugs would help.

Thanks

Christine

I’m on 40 mg of Citalopram and it has decreased my migraines!!!

Emma

Hey Christine,

I really seem to be in a bad way since the cold went through me last week. This whole migraine madness is really turning the screws on my neck at the moment. Everything is so sore in there that it’s affecting my vision, making me feel lethargic, and making me feel very heavy over the eyes. If I poke around the C2 area and the occipital muscles it’s on fire. I’ve tried massage a few times this week but the last session made it worse! The last resort is to see a chiro I used to go to who is very good at neck and back manipulation. His adjustments never inflame anything but do release neck tension. He has turned these sort of extended episodes around in the past for me.

I tried Cymbalta about this time last year but it was pretty bad for me. I was completely non-functional on it within 3 days. I don’t blame you for hanging up the towel on SSRIs. Most of them have been impossible for me as well. I’m still on low-dose Paxil (since August) but these days I think it is the source up my constant gut problems. Never had them like this before it. When I increase Paxil, gut problems get much worse.

What’s your next move in this game of chess?

S

Hi Scott,

Sorry to hear you are still bad, it seems once you get this ball rolling, it wont stop easily. I thought that the 3 day migraine was over, went for a meal, (it was a very cheesy lasagne) half way through started to feel very sick, got home, shaking, pulse rate up to 121! (usually 70). It took 5 hrs to go down, stomach pains in the night and on the loo the next morning. Then another migraine yesterday still ongoing. I had had a busy two days prior to the morning I took the Cipramil, but the migraine literally started up within the hour of taking it.

As to my next move. Well I can’t help reflecting on the fact that I was doing pretty well on my two halves of one painkiller a day and keeping to the diet. I was functional and able to do stuff. This went on for 3 weeks; I was in a calm phase. I just thought it would get better with a preventative.

Am now looking at the ones I could tolerate before. Sandomigran, prothiaden maybe (should I try the Cymbalta, really not keen on that one). Will have to get stable again before I try anything else.

To be honest, I am a bit stuck as to what to try next.

Christine

I am going to chime in on here…I was on both Topamax and Citalopram for 6 years, it was working for the most part…really well over this past Summer. So well in fact I decided that I was all better and decided to come off (thinking, maybe after 6 years I didn’t need meds anymore and I would be migraine free) :slight_smile: Well, I was feeling really good for while, tapered off of the citalopram first, took about a month, then came off of the topamax, another month…then another 2 months went by. Was feeling really great. Wow! No more meds, migraine free…Woke up in February with vertigo, then 2 days later had my first bad migraine again.

So, I guess the meds WERE working. My doctor said that it takes a few months for the meds to leave your system and your brain chemistry or patterns to go back to the “migraine” pattern and that’s why I was feeling really good for awhile without no medications. So, now I went to see another specialist who deals with MAV in particular. He is telling me that I never needed to be on Citalopram, only Topamax and to just do that from here on out. So, I have been on Topamax for almost 3 months now and my dizziness has not gone away, and still get the vertigo attacks. Mostly when I am either laying down or on my side. Standing up I seem fine. So, it seems positional.

Regardless to say, I am heading back to my primary care physician today to go back on an SSRI. For some reason for me they seemed to work better in combination. Has anyone else had experience with these medication mixtures? I am also hearing through other blogs that Effexor XR is also a good choice as an anti-depressant. I don’t really feel depressed, it just seems to get rid of the vertigo attacks and dizziness, and makes the migraines a little less painful to deal with.

In addition to the 2 drugs…I am also taking fish oil, B2 vitamin, COQ10 and Magnesium. Not sure if these are really helping all that much, but the “specialist” recommended them. Just an FYI, I am going to a doctor at MGH in Boston and they are getting ready to do a case study on how oxygen intake effects migraine.

Any info or suggestions would be great, thanks!

Ryan

Effexor is an anti-depressant…a hard-core one at that. Basically one of the last resorts for those stuck in really deep depression. At a lower level (which is what I’m on - 75mg) it works only on serotonin levels. It has mostly done the trick for me. I’m also mild ADHD too and it has helped me focus and “level-out”. I’m still a bit lightheaded and experience head tightness from time-to-time. Stress and foods are triggers.

As for supplements I am taking Gingko for the oxygen issues, and a massive multi-supplement called IntraMax for about everything else. This bad-boy is the kitchen sink of supplements…Google it and read up.